Thunderstorm Wind, Jackson
- When
- August 5, 7:10 PM MST
- Where
- Jackson County, 9.52 mi ENE of Belvidere
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.898, -101.104
Wind gusts over 60 mph were recorded from a severe thunderstorm over northeastern Jackson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Wind gusts over 60 mph were recorded from a severe thunderstorm over northeastern Jackson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 12:30 PM MST, 6 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT FRI AUG 5 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER FAR SOUTHEASTERN MT...WITH FRONTAL BOUNDARY STRETCHING FROM CENTRAL MT TO FAR NORTHERN SD. UPPER LEVEL ANALYSIS SHOWS SHORTWAVE ENERGY ACROSS EASTERN MT AND NORTHEASTERN WY...MOVING TO THE EAST-NORTHEAST. REGIONAL RADARS SHOW BULK OF THUNDERSTORM ACTIVITY FROM EASTERN MT AND NORTHEASTERN WY INTO THE WESTERN DAKOTAS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWESTERN SD AND AREAS TO THE NORTH AND EAST THROUGH EARLY EVENING. TEMPS ARE MAINLY IN THE 80S...COOLER WHERE STORMS ARE MOVING THROUGH. AS SHORTWAVE MOVES EAST INTO THE NORTHERN PLAINS LATE TODAY INTO TONIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE. INSTABILITY WILL BE GREATEST FROM FAR NORTHEASTERN WY INTO THE WESTERN DAKOTAS AS DEWPOINTS IN THE 60S REMAIN IN PLACE. SHEAR WILL BE SUFFICIENT FOR SUPERCELLS. SLIGHT RISK FOR SEVERE STORMS REMAINS FOR MUCH OF THE CWA. STRONG WIND GUSTS LOOK TO BE THE BIGGEST THREAT FROM SEVERE STORMS...BUT LARGE HAIL IS ALSO POSSIBLE. AN ISOLATED TORNADO CANNOT EE RULED OUT NEAR THE SURFACE LOW AS IT MOVES ACROSS NORTHWESTERN SD/SOUTHWESTERN ND LATER TODAY. ACTIVITY WILL MOVE OUT OF THE AREA FROM WEST TO EAST THIS EVENING AND OVERNIGHT. LOWS WILL MOSTLY BE IN THE 60S...WITH SOME 50S ACROSS THE BLACK HILLS AND NORTHEASTERN WY. SOME DRIER AIR WILL MOVE INTO THE AREA ON SATURDAY AND WILL KEEP PCPN CHANCES TO A MINIMUM. WOULD NOT RULE OUT AN ISOLATED SHOWER OR STORM OVER THE BLACK HILLS...BUT CHANCES LOOK TOO LOW TO WARRANT A MENTION AT THIS POINT. NORTHWESTERLY WINDS WILL BE BREEZY ACROSS THE PLAINS DURING THE DAY. HIGHS WILL MAINLY BE IN THE LOW TO MID 80S...A BIT COOLER ACROSS THE HIGHER BLACK HILLS. ADDITIONAL UPPER LEVEL ENERGY WILL BEGIN TO APPROACH THE AREA LATE SATURDAY NIGHT INTO SUNDAY. WINDS WILL SWITCH TO THE SOUTHEAST AND BRING INCREASING LOW LEVEL MOISTURE BACK TO THE AREA. ISOLATED SHOWERS AND STORMS ARE EXPECTED LATE SATURDAY NIGHT AND SUNDAY...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE CWA. BETTER CHANCES ARE POSSIBLE LATE SUNDAY INTO SUNDAY AS STRONGER WAVE MOVES ACROSS. THERE COULD BE A THREAT FOR A FEW STRONG TO SEVERE STORMS LATE SUNDAY INTO SUNDAY EVENING. HIGHS WILL BE IN THE UPPER 70S AND 80S. EXTENDED...THE UNSETTLED WEATHER PATTERN CONTINUES AS MOIST NORTHWEST UPPER FLOW REMAINS THRU THE EXTENDED PERIOD. PERIODIC UPPER DISTURBANCES WILL MOVE THRU THE FLOW BRINGING A DAILY CHANCE OF THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN SLIGHTLY BELOW AVERAGE THRU THE PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT WITH LOCAL MVFR/IFR CONDITIONS IN AND NEAR THUNDERSTORMS. OTHERWISE VFR CONDITIONS ARE EXPECTED. A COLD FRONT WILL PASS THROUGH THE AREA TONIGHT...CAUSING GUSTY NORTHWEST WINDS AFTER MIDNIGHT THROUGH THE DAY ON SATURDAY...MAINLY OVER THE SOUTH DAKOTA PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 522 AM MDT FRI AUG 5 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 522 AM MDT (622 AM CDT) FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY AND INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 9 NNW OSHOTO 44.72N 105.02W
08/05/2011 E1.00 INCH CROOK WY PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND GST 9 SW HARDING 45.30N 103.96W
08/05/2011 E60 MPH HARDING SD PUBLIC
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 727 PM MDT FRI AUG 5 2011 SDZ002-013-060215- NORTHERN MEADE CO PLAINS SD-PERKINS SD- 727 PM MDT FRI AUG 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE AND SOUTHWESTERN PERKINS COUNTIES UNTIL 815 PM MDT... AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MUD BUTTE...OR 39 MILES WEST OF FAITH... MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OPAL... MAURINE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRIMARCHI
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
730 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 22 NNW DOWNTOWN BELLE F 44.96N 104.02W
08/05/2011 E60.00 MPH BUTTE SD TRAINED SPOTTER
MARBLE SIZE HAIL ALSO.
0227 PM HAIL 18 N DOWNTOWN BELLE FOU 44.93N 103.85W
08/05/2011 E1.50 INCH BUTTE SD PUBLIC
ALSO HAD 60 MPH WINDS
0230 PM TSTM WND GST 18 N DOWNTOWN BELLE FOU 44.93N 103.85W
08/05/2011 E60.00 MPH BUTTE SD PUBLIC
ALSO HAD 1.5 INCH HAIL AT 227 PM TO 230 PM
0330 PM TSTM WND GST 13 E CASTLE ROCK 44.97N 103.16W
08/05/2011 E60.00 MPH BUTTE SD PUBLIC
0346 PM TSTM WND GST 3 W ZEONA 45.19N 102.98W
08/05/2011 E60.00 MPH BUTTE SD TRAINED SPOTTER
0400 PM TSTM WND GST 10 S MUD BUTTE 44.86N 102.88W
08/05/2011 E60.00 MPH MEADE SD PUBLIC
0400 PM HAIL 2 N VALE 44.65N 103.40W
08/05/2011 E1.00 INCH BUTTE SD PUBLIC
40 MPH WINDS.
0400 PM HAIL 3 S NEWELL 44.67N 103.42W
08/05/2011 E1.25 INCH BUTTE SD PUBLIC
ALSO HAD 30 MPH WINDS.
0400 PM HAIL VALE 44.62N 103.40W
08/05/2011 E1.00 INCH BUTTE SD PUBLIC
ALSO HAD 30 TO 40 MPH WINDS.
0433 PM HAIL 7 W HERMOSA 43.84N 103.33W
08/05/2011 E0.88 INCH CUSTER SD NWS EMPLOYEE
NICKEL HAIL COVERS THE GROUND
0435 PM HAIL 5 WNW HERMOSA 43.87N 103.28W
08/05/2011 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
0.60 INCHES OF RAIN. GROUND IS WHITE FROM THE HAIL.
0435 PM HAIL HAYWARD 43.87N 103.33W
08/05/2011 E1.50 INCH PENNINGTON SD TRAINED SPOTTER
0443 PM TSTM WND DMG RED OWL 44.70N 102.55W
08/05/2011 MEADE SD TRAINED SPOTTER
8 INCH DIAMETER TREE BRANCHES BROKE
0447 PM HAIL 7 W HERMOSA 43.84N 103.33W
08/05/2011 M1.00 INCH CUSTER SD NWS EMPLOYEE
0447 PM HAIL 2 SSW HERMOSA 43.81N 103.21W
08/05/2011 M1.50 INCH CUSTER SD TRAINED SPOTTER
0450 PM TSTM WND GST 7 SE MEADOW 45.46N 102.11W
08/05/2011 E65.00 MPH PERKINS SD TRAINED SPOTTER
0500 PM TSTM WND GST UNION CENTER 44.56N 102.67W
08/05/2011 E60.00 MPH MEADE SD TRAINED SPOTTER
0510 PM HAIL 4 NNW FAIRBURN 43.74N 103.24W
08/05/2011 E1.00 INCH CUSTER SD PUBLIC
0518 PM TSTM WND GST 2 NNE FAITH 45.04N 102.02W
08/05/2011 M69.00 MPH PERKINS SD ASOS
WIND GUST AT FAITH ASOS.
0530 PM TSTM WND GST 15 SE HERMOSA 43.69N 102.98W
08/05/2011 E60.00 MPH CUSTER SD TRAINED SPOTTER
ALSO HAD PEA SIZE HAIL.
0540 PM TSTM WND GST 8 NNW ELM SPRINGS 44.42N 102.56W
08/05/2011 E60.00 MPH MEADE SD PUBLIC
WIND GUSTING TO 50 TO 60 MPH WITH HAIL 3/8 INCH.
0547 PM HAIL 9 NNW OSHOTO 44.72N 105.02W
08/05/2011 E1.00 INCH CROOK WY PUBLIC
0600 PM HAIL 14 N WESTON 44.84N 105.33W
08/05/2011 E1.00 INCH CAMPBELL WY PUBLIC
QUARTER SIZE HAIL, 3 INCHES DEEP. POKED HOLES IN SIDING
AND FACIAL OF HOUSE.
0625 PM TSTM WND GST 11 WSW MILESVILLE 44.40N 101.88W
08/05/2011 E70.00 MPH HAAKON SD PUBLIC
WIND GUST OF 60 TO 70 MPH.
0625 PM TSTM WND GST 14 W MILESVILLE 44.46N 101.96W
08/05/2011 E60.00 MPH HAAKON SD PUBLIC
0700 PM TSTM WND GST 6 NNW KYLE 43.50N 102.22W
08/05/2011 E60.00 MPH SHANNON SD TRAINED SPOTTER
0717 PM TSTM WND GST 9 SW HARDING 45.30N 103.96W
08/05/2011 E60.00 MPH HARDING SD PUBLIC
&&
THIS TABLE LISTS THE REPORTS BY HAIL SIZE OR WIND SPEED OR RAIN
AMOUNT...AND MAY NOT NECESSARILY BE THE FINAL HAIL SIZE OR WIND
SPEED OR RAIN AMOUNT FOR THAT LOCATION.
HAIL REPORTS LISTED BY SIZE (INCHES)
SIZE LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
1.50 2 SSW HERMOSA SD CUSTER 0447 PM
1.50 HAYWARD SD PENNINGTON 0435 PM
1.50 18 N DOWNTOWN BELLE FOU SD BUTTE 0227 PM
ALSO HAD 60 MPH WINDS
1.25 3 S NEWELL SD BUTTE 0400 PM
ALSO HAD 30 MPH WINDS.
1.00 14 N WESTON WY CAMPBELL 0600 PM
QUARTER SIZE HAIL, 3 INCHES DEEP. POKED HOLES
IN SIDING AND FACIAL OF HOUSE.
1.00 9 NNW OSHOTO WY CROOK 0547 PM
1.00 4 NNW FAIRBURN SD CUSTER 0510 PM
1.00 7 W HERMOSA SD CUSTER 0447 PM
1.00 5 WNW HERMOSA SD PENNINGTON 0435 PM
0.60 INCHES OF RAIN. GROUND IS WHITE FROM THE
HAIL.
1.00 VALE SD BUTTE 0400 PM
ALSO HAD 30 TO 40 MPH WINDS.
1.00 2 N VALE SD BUTTE 0400 PM
40 MPH WINDS.
0.88 7 W HERMOSA SD CUSTER 0433 PM
NICKEL HAIL COVERS THE GROUND
TSTM WIND REPORTS LISTED BY SPEED (MPH)
SPEED LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
70.00 11 WSW MILESVILLE SD HAAKON 0625 PM
WIND GUST OF 60 TO 70 MPH.
69.00 2 NNE FAITH SD PERKINS 0518 PM
WIND GUST AT FAITH ASOS.
65.00 7 SE MEADOW SD PERKINS 0450 PM
60.00 9 SW HARDING SD HARDING 0717 PM
60.00 6 NNW KYLE SD SHANNON 0700 PM
60.00 14 W MILESVILLE SD HAAKON 0625 PM
60.00 8 NNW ELM SPRINGS SD MEADE 0540 PM
WIND GUSTING TO 50 TO 60 MPH WITH HAIL 3/8
INCH.
60.00 15 SE HERMOSA SD CUSTER 0530 PM
ALSO HAD PEA SIZE HAIL.
60.00 UNION CENTER SD MEADE 0500 PM
60.00 10 S MUD BUTTE SD MEADE 0400 PM
60.00 3 W ZEONA SD BUTTE 0346 PM
60.00 13 E CASTLE ROCK SD BUTTE 0330 PM
60.00 18 N DOWNTOWN BELLE FOU SD BUTTE 0230 PM
ALSO HAD 1.5 INCH HAIL AT 227 PM TO 230 PM
60.00 22 NNW DOWNTOWN BELLE F SD BUTTE 0200 PM
MARBLE SIZE HAIL ALSO.
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 755 PM MDT FRI AUG 5 2011 SDZ032-043-044-046-047-060245- BENNETT SD-HAAKON SD-JACKSON SD-MELLETTE SD-TODD SD- 855 PM CDT FRI AUG 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MELLETTE...NORTHEASTERN BENNETT...EXTREME SOUTHEASTERN HAAKON...EASTERN JACKSON AND NORTHWESTERN TODD COUNTIES UNTIL 945 PM CDT/845 PM MDT/... AT 853 PM CDT/753 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OKATON TO 7 MILES SOUTH OF LONG VALLEY...AND MOVING EAST AT 25 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... NORRIS... CEDAR BUTTE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 164 AND 174... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 802 PM MDT FRI AUG 5 2011 SDZ001-002-012-013-060245- BUTTE SD-HARDING SD-NORTHERN MEADE CO PLAINS SD-PERKINS SD- 802 PM MDT FRI AUG 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE...NORTHEASTERN BUTTE...SOUTHEASTERN HARDING AND SOUTHWESTERN PERKINS COUNTIES UNTIL 845 PM MDT... AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF HOOVER...OR 41 MILES SOUTHEAST OF BUFFALO...MOVING EAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... MUD BUTTE AROUND 810 PM MDT. MAURINE AROUND 830 PM MDT. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARPENTER
The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 02:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338248.